South Dakota, 2013

Hail in South Dakota, May 27, 2013

May 27, 2013 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm developed near Tilford and produced large hail before weakening as it moved onto the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed near Tilford and produced large hail before weakening as it moved onto the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 10:31 AM MST, 2 hours 39 minutes earlier.

Area forecast discussion, May 27, 10:31 AM MST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1131 AM MDT MON MAY 27 2013

.UPDATE...
ISSUED AT 1058 AM MDT MON MAY 27 2013

PLENTY OF MID LEVEL INSTABILITY EXISTS THIS MORNING AS NOTED BY
STRONG THUNDERSTORMS THAT HAVE ALREADY DEVEOPED OVER WESTERN SOUTH
DAKOTA. A VIGOROUS SHORTWAVE WILL CROSS THE AREA THIS AFTERNOON SO
EXPECT INCREASED THUNDERSTORM COVERAGE THIS AFTERNOON WITH SEVERE
STORMS PROBABLE. WILL CONTINUE TO UPDATE THE FORECAST AS NEEDED TO
THROUGHOUT THE DAY.

&&

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
ISSUED AT 257 AM MDT MON MAY 27 2013

08Z SURFACE ANALYSIS HAD LOW PRESSURE OVER EASTERN CO
WITH LEE TROUGH INTO EASTERN MT AND STATIONARY FRONT BOUNDARY INTO
FAR SOUTHERN SD. MANY OUTFLOW BOUNDARIES OVER CWA GIVEN OVERNIGHT
CONVECTION. ST/BR COVERS MUCH OF THE CWA. MAIN CONCERN THIS FORECAST
IS UPSTREAM SHORTWAVE CURRENTLY OVER ID PER WATER VAPOUR.

TODAY/TONIGHT...ID SHORTWAVE WILL MOVE INTO EASTERN MT ALLOWING LEE
TROUGH TO MOVE SOMEWHAT EAST AND WEAK COLD FRONT TO DEVELOP OVER MT
AND MOVE OVER CWA THIS AFTERNOON/TONIGHT...CONVERGING WITH LEE
TROUGH AND STATIONARY FRONTAL BOUNDARY. WEAK UPSLOPE FLOW WILL
CONTINUE WHICH WILL KEEP ST/BR AROUND THIS MORNING...AND THEN
POSSIBLY BURNING OFF MIDDAY AS SOLAR INSOLATION INCREASES. IF ST
DOESN/T BURN OFF...LARGE FORECAST TEMPERATURE BUST LIKELY AS WELL AS
MUCH LESS CONVECTION. IF WE DO WARM UP...EXPECT MLCAPE VALUES FROM
1-2KJ/KG AND 0-6KM SHEAR AROUND 20M/S. VALUES SUFFICIENT FOR
SUPERCELL DEVELOPMENT AND SUBSEQUENT LARGE HAIL/DAMAGING WIND THREAT
THIS AFTERNOON/EVENING.

TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION WILL
PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL BE THE
FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A SLIGHT RISK OF
SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS. TEMPERATURES NEAR
GUIDANCE.

&&

.LONG TERM...WEDNESDAY THROUGH SUNDAY
ISSUED AT 257 AM MDT MON MAY 27 2013

LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK
BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL
CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY
AND SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER
THE NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL
BRING CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED
THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT
EAST BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS
RETURNING.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON
ISSUED AT 1130 AM MDT MON MAY 27 2013

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF NORTHEASTERN WY INTO THE NORTHERN BLACK HILLS AREA AND
NORTHWESTERN SD THIS AFTERNOON. AREAS OF MVFR/IFR CONDTIONS CAN BE
EXPECTED OVER THESE AREAS. CIGS WILL CONTINUE TO IMPROVE ACROSS THE
REST OF THE AREA EARLY THIS AFTERNOON. MORE SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND TRACK EASTWARD
ACROSS THE FORECAST AREA THIS EVENING AS A STRONG SHORTWAVE OVER
CENTRAL WY MOVES EAST. SOME SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING.

&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...10
SHORT TERM...HELGESON
LONG TERM...15
AVIATION...26
Hazardous weather outlook, May 27, 2:36 AM MST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT MON MAY 27 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-281300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING.
LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO
POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY
RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA
TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL
AND DAMAGING WINDS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 27, 10:57 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1157 AM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             2 SSW SAINT ONGE        44.53N 103.73W
05/27/2013  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, May 27, 11:42 AM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1242 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             6 W HOOVER              45.11N 103.39W
05/27/2013  E1.00 INCH       BUTTE              SD   PUBLIC

&&

POJORLIE
Special weather statement, May 27, 11:56 AM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1256 PM MDT MON MAY 27 2013

SDZ025-072-271945-
NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
1256 PM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAWRENCE AND EXTREME
WESTERN MEADE COUNTIES UNTIL 145 PM MDT...

AT 1251 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR SAINT ONGE...OR 11 MILES NORTHWEST OF
DOWNTOWN STURGIS...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SAINT ONGE...WHITEWOOD...AND AREAS NORTH OF STURGIS.

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 22 AND
25...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4460 10354 4457 10351 4457 10349 4455 10347
      4443 10367 4460 10370 4461 10355
TIME...MOT...LOC 1854Z 229DEG 7KT 4454 10363

TRIMARCHI
Local storm report, May 27, 11:59 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1259 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     HAIL             WHITEWOOD               44.46N 103.64W
05/27/2013  E0.88 INCH       LAWRENCE           SD   NWS EMPLOYEE

&&

POJORLIE
Special weather statement, May 27, 12:53 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
153 PM MDT MON MAY 27 2013

SDZ024-072-073-272045-
NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT
FOOT HILLS SD-
153 PM MDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
245 PM MDT...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TILFORD...OR 8 MILES SOUTH OF DOWNTOWN
STURGIS...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TILFORD...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 35 AND
42...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4446 10332 4432 10320 4425 10353 4434 10353
TIME...MOT...LOC 1953Z 243DEG 15KT 4431 10347

TRIMARCHI
Local storm report, May 27, 1:01 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
201 PM MDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 ENE NEWELL            44.74N 103.34W
05/27/2013  E1.00 INCH       BUTTE              SD   PUBLIC

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 51 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Meade

When
May 27, 1:10 PM MST
Where
Meade County, Tilford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.300, -103.420

Hail, Meade

When
May 27, 1:26 PM MST
Where
Meade County, 3.55 mi NNW of Tilford
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.347, -103.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449275, 449277.